Minnesota, 2009Tornadoes in Minnesota, June 17, 2009
June 17, 2009 · NWS FGF · 3 events in 1 county or zone
A weak area of surface low pressure moved into extreme southeast North Dakota late on the afternoon of the 17th. Out ahead of the low, surface dew point values surged into the middle 60s with temperatures right around 80.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak area of surface low pressure moved into extreme southeast North Dakota late on the afternoon of the 17th. Out ahead of the low, surface dew point values surged into the middle 60s with temperatures right around 80. One thunderstorm cell flared up over southeast Richland County, about 10 miles west of Fairmount, and continued to track nearly straight to the east. As the cell reached the Tenney/Nashua area, a brief tornado touchdown occurred. A second tornado also touched down near Doran.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 2:32 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 17, 2:32 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
332 PM CDT WED JUN 17 2009
.SHORT TERM (THU-SAT)...
MAIN FORECAST CHALLENGE WILL BE ONSET OF CONVECTION FOR THIS
AFTERNOON AND EVENING. SATELLITE SHOWS A WAVE MOVG NE OUT OF WY
WHICH WILL CROSS SD AND EVENTUALLY INTERACT WITH SFC FEATURES IN SE
ND. SFC ANALYSIS SHOWS AN AREA OF LOW PRESSURE IN THE SE CORNER OF
ND WITH TROFS EXTENDING NE TOWARD PKD AND S TOWARD FSD. EXPECT SOME
CONVECTION TO FIRE THIS AFTERNOON ALONG THE AREA OF LOW LEVEL
CONVERGENCE BUT WILL BE MORE ALONG THE NATURE OF GENERAL THUNDER.
MOST OF THE STRONGER STORMS ARE EXPECTED TO BE IN THE SRN ZONES WITH
BETTER DYNAMICS THIS AFTERNOON AND EVENING.
FCST SOUNDINGS SHOW CAPE VALUES APCHG 2000 J/KG WITH CIN OF 75 J/KG
OR LESS. ABUNDANT LOW LEVEL MOISTURE WILL HELP FEED THE STORMS AND
THETA-E RIDGE SITS IN THE SRN RED RIVER VALLEY. LI VALUES RANGE FROM
-4 TO -6 AND DOWNDRAFT CAPES LOOK TO BE BETWEEN 800 AND 1000 J/KG.
THEREFORE...THE GREATEST RISK ATTM IS THE POTENTIAL FOR WINDS AND
LARGE HAIL. WITH THE LOW LEVEL FEATURES AND INCREASING
SHEAR...CANNOT RULE OUT THE POSSIBILITY OF FUNNELS OR LAND SPOUTS.
SLOW MOVEMENT OF SFC FEATURES AND SW FLOW ALOFT WILL ALLOW FOR
IMPULSES TO PUSH ACROSS THE AREA AND GIVE CHANCES FOR MORE RAINFALL.
SATURATED SOILS IN THE SRN BASIN AND PERIODS OF HEAVY RAINFALL WILL
CAUSE OVERLAND FLOOD PROBLEMS AND RIVERS TO RISE.
FOR THE WEEKEND...THE SFC LOW WILL FINALLY PUSH OUT OF THE AREA AND
DRIER AND PLEASANT CONDITIONS WILL RETURN.
.LONG TERM (SUN-WED)...
MODELS ARE IN GOOD AGREEMENT IN THE EXTENDED TIME PERIOD. WITH
THE CENTRAL PLAINS RIDGE AND WARM THICKNESSES SHIFTING EAST AND
500MB SW FLOW DEVELOPING WITH THE INTERMOUNTAIN WEST TROUGHINESS
AND LOWER HEIGHTS...ALLOWING AMPLE LOW LEVEL MOISTURE TO RETURN TO
THE NORTHERN PLAINS. MOISTURE COUPLED WITH ENERGETIC SW FLOW WILL
PRODUCE CONVECTIVE ACTIVITY FOR MUCH OF THE TIME PERIOD. THUS DID
INTRODUCE CHANCE POPS FOR MUCH OF THE PERIOD STARTING SUN PM IN
THE WEST. TEMPERATURES ARE EXPECTED TO BE AT OR ABOVE NORMAL FOR
THE PERIOD.
&&
.AVIATION...
CONDITIONS WILL GENERALLY REMAIN IN THE MVFR RANGE AT ALL SITES
THROUGH THE EVENING. SOME IMPROVEMENT IS POSSIBLE BY LATE AFTERNOON
ALONG AND WEST OF THE VALLEY. THUNDER IS POSSIBLE AT ALL SITES THIS
AFTERNOON AND EVENING...BUT PRIMARILY AT FARGO. THE SOUTHERN RED
RIVER VALLEY AND WEST CENTRAL MINNESOTA ARE THE MOST FAVORABLE AREAS
FOR THUNDERSTORMS THIS AFTERNOON AND EVENING...WHERE SOME STORMS MAY
BE SEVERE. HAIL IS THE PRIMARY THREAT...AND STORMS WILL BE CAPABLE
OF BRIEF GUSTY WINDS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
HOPKINS/JK/GROCHOCINSKI
Hazardous weather outlook, Jun 17, 4:35 AM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
535 AM CDT WED JUN 17 2009
MNZ003-017-022>024-027>032-040-NDZ039-049-052-053-181045-
CLAY-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
CASS-RANSOM-SARGENT-RICHLAND-
535 AM CDT WED JUN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST
NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT. RIVER
RISES ARE LIKELY ON THE WILD RICE NEAR ABERCROMBIE AND ON THE RED
UPSTREAM OF FARGO FROM RECENT HEAVY RAIN. ADDITIONAL HEAVY RAIN
MAY AGGRAVATE FLOODING CONCERNS HERE. THERE IS ALSO A SLIGHT RISK FOR
SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL THE
MAIN THREAT. THERE IS ALSO THE CHANCE FOR AN ISOLATED TORNADO THIS
AFTERNOON IF SUNSHINE CAN BREAK THROUGH THE CLOUDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODIC CHANCES FOR THUNDERSTORMS...POSSIBLY SEVERE...WILL OCCUR
THURSDAY AND FRIDAY IN SOUTHEAST NORTH DAKOTA AND WEST CENTRAL
MINNESOTA. THE MAIN THREAT WILL BE LARGE HAIL AND HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH FRIDAY.
MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-054-
181045-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-WESTERN WALSH COUNTY-
535 AM CDT WED JUN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED TODAY THROUGH
TONIGHT ACROSS ALL OF EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA. THE BIGGEST THREAT WILL BE HEAVY RAIN NEAR STRONGER
STORMS. THIS MAY CAUSE PONDING OF WATER IN POORLY DRAINED AND
URBAN AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH FRIDAY
IN EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THE MAIN THREAT
WILL BE HEAVY RAIN AND THE POTENTIAL FOR LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY THROUGH FRIDAY.
DK
In the hours before
Local storm report, Jun 17, 9:45 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1045 AM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM FLASH FLOOD 2 ESE BARNESVILLE 46.64N 96.38W
06/16/2009 CLAY MN LAW ENFORCEMENT
FIELDS AND FARM ACCESS ROADS WERE FLOODED BY REPEATED
HEAVY RAINS. PORTIONS OF SOUTHERN BARNESVILLE AND
ALLIANCE TOWNSHIPS RECEIVED FROM 3 TO 6 INCHES OF RAIN
FROM LATE AFTERNOON THROUGH EVENING HOURS.
&&
GGUSTLocal storm report, Jun 17, 3:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
435 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FUNNEL CLOUD 2 SE SONORA 46.05N 96.71W
06/17/2009 RICHLAND ND STORM CHASER
PERSISTENT WALL CLOUD WITH WEAK FUNNEL DETECTED BY STORM
CHASER.
&&
GGUSTTornado, Wilkin
- When
- June 17, 3:40 PM CST
- Where
- Wilkin County, 1.46 mi SSW of Doran
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 46.160, -96.490
A brief tornado touchdown in an open field just east of highway 75 was reported to the sheriff's office. Peak winds were estimated at 80 mph.
Funnel Cloud, Wilkin
- When
- June 17, 3:45 PM CST
- Where
- Wilkin County, 0.69 mi S of Tenney
- Reported by
- Storm Chaser
- Coordinates
- 46.040, -96.450
A wall cloud and a funnel were reported by a storm chaser. It appeared that the funnel was strengthening at the time.
Tornado, Wilkin
- When
- June 17, 4:08 PM CST to 4:11 PM CST
- Where
- Wilkin County, 2.96 mi ESE of Tenney to 3 mi W of Nashua
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 46.040, -96.390
A brief tornado touchdown was reported near the Wilkin and Traverse County line. The tornado tracked for roughly a mile across open fields. Peak winds were estimated at 80 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 17 to 28, 20099 deaths · 2 events
- Excessive Heat in Missouri, June 17 to 27, 20092 deaths · 123 injured · 3 events
- Tornadoes and Hail in Nebraska, June 17, 2009$2.0 million · EF2 · 22 events
- Tornadoes and Hail in Minnesota, June 17, 20091 injured · $2.1 million · EF2 · 10 events
- Flash Flood and Hail in Missouri, June 17 to 18, 20091 death · 1.75 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 17 to 18, 20093 injured · $529,000 · 2 in hail · 64 events
- Excessive Heat in Illinois, June 17 to 27, 20091 death · 2 events
- Flash Flooding and Hail in Pennsylvania, June 17 to 18, 2009$9.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Georgia, June 17 to 18, 2009$668,000 · 52 kt wind · 25 events
- Hail and Damaging Winds in Tennessee, June 17, 2009$242,000 · 62 kt wind · 38 events
- Tornado and Hail in Nebraska, June 17 to 18, 2009$289,000 · EF0 · 29 events
- Flash Flooding and Hail in Ohio, June 17 to 18, 2009$625,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165786, 165783, 165788.